On the spectrum of the Thue-Morse quasicrystal and the rarefaction phenomenon
Journal de Théorie des Nombres de Bordeaux, Volume 20 (2008) no. 3, pp. 673-705.

The spectrum of a weighted Dirac comb on the Thue-Morse quasicrystal is investigated by means of the Bombieri-Taylor conjecture, for Bragg peaks, and of a new conjecture that we call Aubry-Godrèche-Luck conjecture, for the singular continuous component. The decomposition of the Fourier transform of the weighted Dirac comb is obtained in terms of tempered distributions. We show that the asymptotic arithmetics of the p-rarefied sums of the Thue-Morse sequence (Dumont; Goldstein, Kelly and Speer; Grabner; Drmota and Skalba,...), namely the fractality of sum-of-digits functions, play a fundamental role in the description of the singular continous part of the spectrum, combined with some classical results on Riesz products of Peyrière and M. Queffélec. The dominant scaling of the sequences of approximant measures on a part of the singular component is controlled by certain inequalities in which are involved the class number and the regulator of real quadratic fields.

On explore le spectre d’un peigne de Dirac pondéré supporté par le quasicristal de Thue-Morse au moyen de la Conjecture de Bombieri-Taylor, pour les pics de Bragg, et d’une nouvelle conjecture que l’on appelle Conjecture de Aubry-Godrèche-Luck, pour la composante singulière continue. La décomposition de la transformée de Fourier du peigne de Dirac pondéré est obtenue dans le cadre de la théorie des distributions tempérées. Nous montrons que l’asymptotique de l’arithmétique des sommes p-raréfiées de Thue-Morse (Dumont ; Goldstein, Kelly and Speer ; Grabner ; Drmota and Skalba,...), précisément les fonctions fractales des sommes de chiffres, jouent un rôle fondamental dans la description de la composante singulière continue du spectre, combinées à des résultats classiques sur les produits de Riesz de Peyrière et de M. Queffélec. Les lois d’échelle dominantes des suites de mesures approximantes sont contrôlées sur une partie de la composante singulière continue par certaines inégalités dans lesquelles le nombre de classes de diviseurs et le régulateur de corps quadratiques réels interviennent.

Published online:
DOI: 10.5802/jtnb.645
Keywords: Thue-Morse quasicrystal, spectrum, singular continuous component, rarefied sums, sum-of-digits fractal functions, approximation to distribution
     author = {Jean-Pierre Gazeau and Jean-Louis Verger-Gaugry},
     title = {On the spectrum of the {Thue-Morse} quasicrystal and the rarefaction phenomenon},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {673--705},
     publisher = {Universit\'e Bordeaux 1},
     volume = {20},
     number = {3},
     year = {2008},
     doi = {10.5802/jtnb.645},
     mrnumber = {2523312},
     zbl = {1205.11031},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.645/}
TI  - On the spectrum of the Thue-Morse quasicrystal and the rarefaction phenomenon
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2008
DA  - 2008///
SP  - 673
EP  - 705
VL  - 20
IS  - 3
PB  - Université Bordeaux 1
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.645/
UR  - https://www.ams.org/mathscinet-getitem?mr=2523312
UR  - https://zbmath.org/?q=an%3A1205.11031
UR  - https://doi.org/10.5802/jtnb.645
DO  - 10.5802/jtnb.645
LA  - en
ID  - JTNB_2008__20_3_673_0
ER  - 
%0 Journal Article
%T On the spectrum of the Thue-Morse quasicrystal and the rarefaction phenomenon
%J Journal de Théorie des Nombres de Bordeaux
%D 2008
%P 673-705
%V 20
%N 3
%I Université Bordeaux 1
%U https://doi.org/10.5802/jtnb.645
%R 10.5802/jtnb.645
%G en
%F JTNB_2008__20_3_673_0
Jean-Pierre Gazeau; Jean-Louis Verger-Gaugry. On the spectrum of the Thue-Morse quasicrystal and the rarefaction phenomenon. Journal de Théorie des Nombres de Bordeaux, Volume 20 (2008) no. 3, pp. 673-705. doi : 10.5802/jtnb.645. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.645/

[AGL] S. Aubry, C. Godrèche and J.-M. Luck, Scaling Properties of a Structure Intermediate between Quasiperiodic and Random, J. Stat. Phys. 51 (1988), 1033–1075. | MR: 971045 | Zbl: 1086.37522

[AMF] J.-P. Allouche and M. Mendès-France, Automata and automatic sequences, in Beyond Quasicrystals, Ed. F. Axel and D. Gratias, Course 11, Les Editions de Physique, Springer (1995), 293–367. | MR: 1420422 | Zbl: 0881.11026

[AT] F. Axel and H. Terauchi, High-resolution X-ray-diffraction spectra of Thue-Morse GaAs-AlAs heterostructures: Towards a novel description of disorder, Phys. Rev. Lett. 66 (1991), 2223–2226.

[B] Zai-Qiao Bai, Multifractal analysis of the spectral measure of the Thue-Morse sequence: a periodic orbit approach, J. Phys. A: Math. Gen. 39 (2006) 10959–10973. | MR: 2277352 | Zbl: 1097.81032

[B-VK] J.-P. Bertrandias, J. Couot, J. Dhombres, M. Mendès-France, P. Phu Hien and K. Vo Khac, Espaces de Marcinkiewicz, corrélations, mesures, systèmes dynamiques, Masson, Paris (1987). | MR: 878355 | Zbl: 0617.46034

[Bs1] J.-P. Bertrandias, Espaces de fonctions continues et bornées en moyenne asymptotique d’ordre p, Mémoire Soc. Math. france (1966), no. 5, 3–106. | Numdam | MR: 196411 | Zbl: 0148.11701

[BS] Z.I. Borevitch and I.R. Chafarevitch, Théorie des Nombres, Gauthiers-Villars, Paris (1967). | MR: 205908 | Zbl: 0145.04901

[BT1] E. Bombieri and J.E. Taylor, “Which distributions of matter diffract ? An initial investigation”, J. Phys. Colloque 47 (1986), C3, 19–28. | MR: 866320 | Zbl: 0693.52002

[BT2] E. Bombieri and J.E. Taylor, Quasicrystals, tilings, and algebraic number theory: some preliminary connections, Contemp. Math. 64 (1987), 241–264. | MR: 881466 | Zbl: 0617.43002

[CL1] H. Cohen and H.W. Lenstra, Jr., Heuristics on Class groups, Lect. Notes Math. 1052 (1984), 26–36. | MR: 750661 | Zbl: 0532.12008

[CL2] H. Cohen and H.W. Lenstra, Jr., Heuristics on Class groups of number fields, Number Theory, Proc. Journ. Arithm., Noodwijkerhout/Neth. 1983, Lect. Notes Math. 1068 (1984), 33–62. | MR: 756082 | Zbl: 0558.12002

[CM] H. Cohen and J. Martinet, Class Groups of Number Fields: Numerical Heuristics, Math. Comp. 48 (1987), 123–137. | MR: 866103 | Zbl: 0627.12006

[CSM] Z. Cheng, R. Savit and R. Merlin, Structure and electronic properties of Thue-Morse lattices, Phys. Rev B 37 (1988), 4375–4382.

[Ct] J. Coquet, A summation formula related to the binary digits, Inv. Math. 73 (1983), 107–115. | MR: 707350 | Zbl: 0528.10006

[Cy] J.-M. Cowley, Diffraction physics, North-Holland, Amsterdam (1986), 2nd edition.

[D] J.M. Dumont, Discrépance des progressions arithmétiques dans la suite de Morse, C. R. Acad. Sci. Paris Série I 297 (1983), 145–148. | MR: 725391 | Zbl: 0533.10005

[DS1] M. Drmota and M. Skalba, Sign-changes of the Thue-Morse fractal fonction and Dirichlet L-series, Manuscripta Math. 86 (1995), 519–541. | MR: 1324686 | Zbl: 0828.11013

[DS2] M. Drmota and M. Skalba, Rarefied sums of the Thue-Morse sequence, Trans. Amer. Math. Soc. 352 (2000), 609–642. | MR: 1491859 | Zbl: 0995.11017

[G] A. Guinier, Theory and Technics for X-Ray Crystallography, Dunod, Paris (1964).

[Gd] A.O. Gelfond, Sur les nombres qui ont des propriétés additives et multiplicatives données, Acta Arith. 13 (1968), 259–265. | MR: 220693 | Zbl: 0155.09003

[GHT] P.J. Grabner, T. Herendi and R.F. Tichy, Fractal digital sums and Codes, AAECC 8 (1997), 33-39. | MR: 1465087 | Zbl: 0874.11012

[GKS] S. Goldstein, K.A. Kelly and E.R. Speer, The fractal structure of rarefied sums of the Thue-Morse sequence, J. Number Th. 42 (1992), 1–19. | MR: 1176416 | Zbl: 0788.11010

[GL1] C. Godrèche and J.-M. Luck, Multifractal analysis in reciprocal space and the nature of the Fourier transform of self-similar structures, J. Phys. A: Math. Gen. 23 (1990), 3769–3797. | MR: 1069478 | Zbl: 0713.11021

[GL2] C. Godrèche and J.-M. Luck, Indexing the diffraction spectrum of a non-Pisot self-structure, Phys. Rev. B 45 (1992), 176–185.

[Gr1] P.J. Grabner, A note on the parity of the sum-of-digits function, Actes 30ième Séminaire Lotharingien de Combinatoire (Gerolfingen, 1993), 35–42. | MR: 1312627 | Zbl: 1060.11506

[Gr2] P.J. Grabner, Completely q-Multiplicative Functions: the Mellin Transform Approach, Acta Arith. 65 (1993), 85–96. | MR: 1239244 | Zbl: 0783.11035

[GVG] J. P. Gazeau and J.-L. Verger-Gaugry, Diffraction spectra of weighted Delone sets on beta-lattices with beta a quadratic unitary Pisot number, Ann. Inst. Fourier 56 (2006), 2437–2461. | Numdam | MR: 2290786 | Zbl: 1119.52015

[H] A. Hof, On diffraction by aperiodic structures, Commun. Math. Phys. 169 (1995), 25–43. | MR: 1328260 | Zbl: 0821.60099

[Ha] L.-K. Hua, Introduction to Number Theory, Springer-Verlag, Berlin-New York (1982). | MR: 665428 | Zbl: 0483.10001

[K] M. Kac, On the distribution of values of sums of the type f(2 k t), Ann. Math. 47 (1946), 33–49. | MR: 15548 | Zbl: 0063.03091

[KIR] M. Kolár, B. Iochum and L. Raymond, Structure factor of 1D systems (superlattices) based on two-letter substitution rules: I. δ (Bragg) peaks, J. Phys. A: Math. Gen. 26 (1993), 7343–7366. | MR: 1257767

[La1] J.C. Lagarias, Meyer’s concept of quasicrystal and quasiregular sets, Comm. Math. Phys. 179 (1995), 365–376. | MR: 1400744 | Zbl: 0858.52010

[La2] J.C. Lagarias, Mathematical quasicrystals and the problem of diffraction, in Directions in Mathematical Quasicrystals, ed. M. Baake & R.V. Moody, CRM Monograph Series, Amer. Math. Soc. Providence, RI, (2000), 61–93. | MR: 1798989 | Zbl: pre01584913

[Le] H.W. Lenstra Jr., On Artin’s conjecture and Euclid’s algorithm in global fields, Invent. Math. 42 (1977), 201–224. | MR: 480413 | Zbl: 0362.12012

[Lu] J.-M. Luck, Cantor spectra and scaling of gap widths in deterministic aperiodic systems, Phys. Rev. B 39 (1989), 5834–5849.

[Lz] D. Lenz, Continuity of Eigenfonctions of Uniquely Ergodic Dynamical Systems and Intensity of Bragg peaks, preprint (2006). | MR: 2480747

[M] R.V. Moody, Meyer sets and their duals, in The Mathematics of Long-Range Aperiodic Order, Ed. R.V. Moody, Kluwer (1997), 403–442. | MR: 1460032 | Zbl: 0880.43008

[N] D.J. Newman, On the number of binary digits in a multiple of three, Proc. Am. Math. Soc. 21 (1969), 719–721. | MR: 244149 | Zbl: 0194.35004

[Oa] C.R. de Oliveira, A proof of the dynamical version of the Bombieri-Taylor Conjecture, J. Math. Phys. 39 (1998), 4335–4342. | MR: 1643245 | Zbl: 0940.81017

[P] J. Peyrière, Etude de quelques propriétés des produits de Riesz, Ann. Inst. Fourier 25 (1975), 127–169. | Numdam | MR: 404973 | Zbl: 0302.43003

[PCA] J. Peyrière, E. Cockayne and F. Axel, Line-Shape Analysis of High Resolution X-Ray Diffraction Spectra of Finite Size Thue-Morse GaAs-AlAs Multilayer Heterostructures, J. Phys. I France 5 (1995), 111–127.

[Q1] M. Queffélec, Dynamical systems - Spectral Analysis, Lect. Notes Math. 1294 (1987). | Zbl: 0642.28013

[Q2] M. Queffélec, Spectral study of automatic and substitutive sequences, in Beyond Quasicrystals, Ed. F. Axel and D. Gratias, Course 12, Les Editions de Physique - Springer (1995), 369–414. | MR: 1420423 | Zbl: 0881.11027

[R] D. Raikov, On some arithmetical properties of summable functions, Rec. Math. de Moscou 1 (43;3) (1936) 377–383. | Zbl: 0014.39701

[Su] N. Strungaru, Almost Periodic Measures and Long-Range Order in Meyer Sets, Discr. Comput. Geom. 33 (2005), 483–505. | MR: 2121992 | Zbl: 1062.43008

[Sz] L. Schwartz, Théorie des distributions, Hermann, Paris (1973). | MR: 209834 | Zbl: 0962.46025

[VG] J.-L. Verger-Gaugry, On self-similar finitely generated uniformly discrete (SFU-) sets and sphere packings, in IRMA Lect. in Math. and Theor. Phys. 10, Ed. L. Nyssen, E.M.S. (2006), 39–78. | MR: 2277756 | Zbl: pre05263002

[VK] K. Vo Khac, Fonctions et distributions stationnaires. Application à l’étude des solutions stationnaires d’équations aux dérivées partielles, in [B-VK], pp 11–57.

[WWVG] J. Wolny, A. Wnek and J.-L. Verger-Gaugry, Fractal behaviour of diffraction patterns of Thue-Morse sequence, J. Comput. Phys. 163 (2000), 313. | MR: 1783556 | Zbl: 1073.82617

Cited by Sources: